Doctors warn of drug which could leave users blind, bald, and covered in painful rashes
Doctors are warning recreational drug users to avoid using a class A drug, called MT-45, after fears that it is responsible for hair loss, loss of sight, and painful rashes have been confirmed. The study, published in the British Journal of Dermatology, outlines three independently similar cases caused by MT-45, thought to be just the tip of the iceberg.
The study outlined the cases of three men, aged between 23 to 34 years old, all from different parts of Sweden, all suffering from very unusual symptoms, including hair depigmentation, hair loss, widespread folliculitis (inflammation of the hair follicles) and dermatitis (inflammation of the skin). During the following year, two of them rapidly developed severe vision loss, requiring cataract surgery in both eyes.
It is not clear whether these reactions are to MT-45 itself, or whether an error was made in the production of this drug, tainting the supply chain.
MT-45 was originally developed as a potential painkiller in the 1970s, but by 2013 it was being used as a so called ‘legal high’, one of a large number of drugs that mimicked the psychoactive effects of illegal drugs but which circumvented UK legislation. MT-45 was eventually designated a class A drug in 2015, and in 2016 the Psychoactive Substances Act came in to force, banning all drugs previously considered ‘legal highs’.
In the UK MT-45 can be bought illegally over the internet, with a 2014 study1 finding 17 internet sites selling the drug. The same study identified one published scientific paper reporting on the acute harms in nine cases of confirmed MT-45 toxicity, one US government report relating to two MT-45-related deaths and 20 user reports on internet discussion forums relating to the use of MT-45.
Matthew Gass of the British Association of Dermatologists said:
“MT-45 is a class A drug, and that in and of itself, should warn potential users to avoid it. However, on top of this we have seen a number of similar, serious, adverse reactions to the drug, some clinically proven and some anecdotal. This suggests that MT-45 is either itself profoundly toxic, or that there is a problem in the MT-45 supply chain that is causing this complex and unusual combination of symptoms.
Either way it is important that patients and healthcare professionals are aware of the potential for MT-45 to leave users blind, bald and covered in painful skin complaints. I would urge anyone currently using this drug to stop immediately and consider getting medical attention.”
One of the authors of the study, Professor Anders Helander of the Karolinska Institutet in Sweden, said:
“The escalating online availability and use of hundreds of unclassified new psychoactive substances has become a growing health problem worldwide. Most new substances have not been tested on humans, increasing the risk for harmful and unexpected adverse events and overdose deaths. Another risk factor is that the substances are typically manufactured in clandestine laboratories with no product control. The number of medical complications and deaths due to these drugs is constantly increasing, and the cases associated with MT-45 are one serious example.”
Users in internet discussion forums, such as BlueLight.org, have also shared experiences of adverse reactions attributed to their use of products sold to them as MT-45.
One user said:
“I do not say this lightly. If I had known what any of things I experienced were going to happen, I'd never have touched [MT-45]…
“Ok, so the first major one I noticed was dry patches of skin. Doesn't sound too bad right? Wrong, that was just the beginning. The rash began to spread over my entire body. By the time I stopped taking the drug it was too late to do anything. The rash is very widespread. The doctors will tell you it is folliculitis, and that it will go away, however, this has not been the case, as the rash continues to worsten [sic] even though I am no longer taking the drug…
“Now, for the second major side effect. This is the one that scared the crap outta [sic] me. You [sic] hair falls out. No lie, no exaggeration, you will just start tearing clump upon clump of hair out of your head.”
Another user said:
“By the time Christmas came and passed, I had already lost all the hair on my head…I had horrible patches of dry skin and rashes, my skin was so dry it was cracking, BAD! My heels were cracked so deep I could barely walk on them. My lips were chapped, I can't even begin to describe the severity of these symptoms.”
Notes to editors:
If using this study, please ensure you mention that the study was published in the British Journal of Dermatology. Although this article has been accepted for publication in the British Journal of Dermatology it is possible that minor changes may be made ahead of publication in the hard copy of the journal.
For more information please contact the media team: firstname.lastname@example.org, 0207 391 6084. Website: www.bad.org.uk
1Siddiqi, S., Verney, C., Dargan, P. and Wood, D. (2014). Understanding the availability, prevalence of use, desired effects, acute toxicity and dependence potential of the novel opioid MT-45. Clinical Toxicology, 53(1), pp.54-59. http://www.tandfonline.com/doi/full/10.3109/15563650.2014.983239
Study details: Acute skin and hair symptoms followed by severe, delayed eye complications in subjects using the synthetic opioid MT-45
Anders Helander,1 Maria Bradley,2 Anja Hasselblad,2 Lars Norlén,2 Ismini Vassilaki,3 Matilda Bäckberg4 and Jan Lapins2
1 Karolinska Institutet, Department of Laboratory Medicine, and Karolinska University Laboratory, Departments of Clinical Chemistry and Clinical Pharmacology, Stockholm, Sweden
2 Karolinska Institutet, Department of Medicine Solna, Dermatology Unit, and Karolinska University Hospital, Department of Dermatology, Stockholm, Sweden
3 Dermatopathology Service, Dermipath AB, Stockholm, Sweden
4 Swedish Poisons Information Centre, Stockholm, Sweden
The British Association of Dermatologists is the central association of practising UK dermatologists. Our aim is to continually improve the treatment and understanding of skin disease. For further information about the charity, visit www.bad.org.uk